Missouri, 2007

Hail in Missouri, March 31, 2007

March 31, 2007 · NWS EAX · 1 event in 1 county or zone

Severe thunderstorms associated with a cold front, grazed the extreme northeastern portion of our CWA, during the afternoon hours of March 31st. Large hail was reported around Lancaster.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms associated with a cold front, grazed the extreme northeastern portion of our CWA, during the afternoon hours of March 31st. Large hail was reported around Lancaster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 31, 10:30 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 31, 10:30 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1130 AM CDT SAT MAR 31 2007

.DISCUSSION...

MINOR UPDATES TO GOING FORECAST TO RAISE HIGH TEMPS TODAY OVER MUCH
OF THE AREA AS SIGNIFICANT BREAKS IN THE OVERCAST ARE ALLOWING FOR
RAPID SFC HEATING. IN ADDITION...ADJUSTED POPS BASED ON RADAR TRENDS
AND BANDING FEATURES SEEN IN VISIBLE IMAGERY INDICATIVE OF SHOWER
AND TSTM DEVELOPMENT. SEVERE POTENTIAL INCREASING ACROSS FAR NW
MISSOURI AS COLD CORE APPROACHES AND RAPID DESTABILIZATION IS
BEGINNING. MUCAPES ALREADY IN EXCESS OF 500 J/KG (MOST OF WHICH IN
THE VERY LOWEST LAYERS) FROM KANSAS CITY THROUGH TARKIO...AND GIVEN
VERY LOW LCL HEIGHTS AND BACKED BOUNDARY LAYER FLOW TOPPED BY
INCREASINGLY DIFFLUENT FLOW ALOFT...LOW TOPPED SUPERCELLS APPEAR
LIKELY WITHIN THE NEXT COUPLE HOURS WITH ATTENDANT THREAT OF
HAIL...HIGH WINDS...AND ISOLATED TORNADOES (SEE LATEST SPC MCD).
TORNADO WATCH NUMBER 100 WILL BE ISSUED SHORTLY FOR FAR NORTHERN
MISSOURI.

21

&&

.PREVIOUS DISCUSSION...

/ISSUED 420 AM CDT SAT MAR 31 2007/
SHORT RANGE MODELS SEEM TO HAVE A FAIRLY GOOD HANDLE ON THE MAIN
WEATHER FEATURES EARLY THIS MORNING. THE UPPER LEVEL LOW HAS BEGUN
TO MOVE NORTHEAST ACROSS THE CENTRAL PLAINS AS THE 100KT JET
CONTINUES TO ROUND THE BASE OF THE TROUGH. THE SURFACE LOW IS IN THE
VICINITY OF WICHITA KS EARLY THIS MORNING. EXPECT BOTH THE SURFACE
AND UPPER LEVEL LOWS TO BE IN THE VICINITY OF OMAHA BY MIDDAY TODAY
AND JUST EAST OF MINNEAPOLIS BY MIDDAY SUNDAY. MUCH OF THE PRECIP
HAS MOVED NORTH DURING THE OVERNIGHT HOURS...WHICH IS CONSISTENT
WITH THE SHIFT OF BEST ISENTROPIC LIFT SEEN ON THE 300-310K
SURFACES. HAVE ADDITIONAL CONVECTION HAS DEVELOPED OVER THE REGION
IN THE LAST FEW HOURS AS THE BROAD SCALE LIFT ASSOCIATED WITH THE
APPROACHING UPPER LEVEL LOW AND JET STREAK SPREADS OVERHEAD.

RADAR MOSAIC SHOWS A LINE OF SHOWERS DEVELOPING ALONG THE NEW WARM
FRONT. THERE ARE NUMEROUS BOUNDARIES...BUT EXPECT THIS LINE TO
BE THE PRIMARY LINE TO MOVE EAST-NORTHEAST ACROSS THE FORECAST AREA
THIS MORNING AND INTO THE AFTERNOON. THE LINE IS EXPECTED TO BE
PUSHING INTO THE NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA
THIS AFTERNOON...MAKING THE BEST CHANCE FOR SEVERE MAINLY NORTH AND
EAST OF A LINE FROM SAINT JOSEPH TO CHILLICOTHE TO SEDALIA THIS
AFTERNOON.

INSTABILITY CONTINUES TO BE THE LIMITING FACTOR FOR STRONG
CONVECTION. HOWEVER STRONG SHEAR ALONG THE LINE MAY VERY WELL
COMPENSATE. IN ADDITION...WINDS IN THE LOWER LEVELS ARE EXPECTED TO
BE 40-50KT PERPENDICULAR TO THE LINE. THEREFORE EXPECT THE PRIMARY
THREAT TO BE DAMAGING WIND. HOWEVER LARGE HAIL AND POSSIBLY A
TORNADO IS NOT OUT OF THE QUESTION IF A FEW BREAKS IN THE OVERCAST
OCCUR AND ENOUGH INSTABILITY DEVELOPS ALONG AND JUST AHEAD OF THE
LINE.

DUE TO THE BREAK IN PRECIPITATION OVERNIGHT AND THE RELATIVELY FAST
MOVEMENT OF THE EXPECTED PRECIPITATION TODAY...HAVE CANCELLED THE
FLASH FLOOD WATCH.

TEMPERATURES REMAIN ON TRACK AND MADE ONLY MINOR ADJUSTMENTS THROUGH
TUESDAY.

NRR

&&

.AVIATION...

A NARROW LINE OF SHOWERS OVER EASTERN KANSAS WILL CONTINUE TO
ADVANCE NORTH/NORTHEAST THIS MORNING. HAVE INCLUDED AN HOUR OF MVFR
CONDITIONS AT THE TERMINAL SITES FROM 15Z-16Z AS THE LINE OF SHOWERS
IS ANTICIPATED TO MOVE THROUGH. CEILINGS JUST BEHIND THE LINE ARE
EXPECTED TO HOVER AROUND HIGH MVFR CRITERIA...AND AS THE DRY SLOT
AND COLD FRONT PUSH EAST...CEILINGS SHOULD IMPROVE TO VFR CONDITIONS
BY MID AFTERNOON. SOUTHERLY WINDS IN ADVANCE OF THE COLD FRONT WILL
INCREASE THROUGH THE MORNING...AND BECOME RATHER GUSTY THROUGH MUCH
OF THE AFTERNOON.

STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Mar 31, 12:15 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
115 PM CDT SAT MAR 31 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
115 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

UPPER LEVEL LOW PRESSURE LOCATED JUST WEST OF TOPEKA EARLY THIS
AFTERNOON HELPING SPARK RAPID THUNDERSTORM DEVELOPMENT ACROSS FAR
NORTHWEST MISSOURI...AND CENTRAL MISSOURI. ALTHOUGH INSTABILITY IS
SOMEWHAT LIMITED...WIND SHEAR IS QUITE STRONG THIS
AFTERNOON...LEADING TO THE POSSIBILITY OF LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES NORTH OF A LINE FROM ST JOSEPH TO
CHILLICOTHE. ADDITIONAL THUNDERSTORMS ARE ALSO OCCURRING ACROSS
CENTRAL MISSOURI...THOUGH WILL QUICKLY MOVE OUT OF THE FORECAST AREA.

BEHIND THE FRONTAL BOUNDARY OVER EASTERN KANSAS AND WESTERN
MISSOURI...WINDS HAVE INCREASED RAPIDLY AS BRIEF SUNSHINE HAS ALLOWED
STRONGER WINDS TO MIX DOWN FROM SEVERAL HUNDRED FEET OFF THE
SURFACE. SUSTAINED WINDS IN EXCESS OF 30 MPH...WITH FREQUENT GUSTS
OF 45 MPH CAN BE EXPECTED THROUGH THE MID AND LATE AFTERNOON
HOURS...BEFORE DIMINISHING NEAR SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY MORNING AS
A COLD FRONT MOVES THROUGH KANSAS AND MISSOURI. IT IS UNCLEAR AT THIS
TIME WHETHER SEVERE WEATHER WOULD DEVELOP AS A STRONG CAP AND LIMITED
INSTABILITY MAY BE IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANT REPORTS OF SEVERE WEATHER TODAY TO
YOUR LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE.

21

In the hours before

Special weather statement, Mar 31, 12:17 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
117 PM CDT SAT MAR 31 2007

MOZ033-040-311845-
HOWARD-RANDOLPH-
117 PM CDT SAT MAR 31 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN RANDOLPH AND NORTHEASTERN
HOWARD COUNTIES UNTIL 145 PM CDT...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF HIGBEE...OR 9 MILES EAST OF
FAYETTE...MOVING NORTH AT 40 MPH.

PEOPLE IN HOWARD AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
HIGBEE...MOBERLY AND CAIRO...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DEROCHE
Local storm report, Mar 31, 12:22 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             2 SE CHILLICOTHE        39.77N 93.53W
03/31/2007  E0.50 INCH       LIVINGSTON         MO   AMATEUR RADIO

&&

DUX
Local storm report, Mar 31, 12:37 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
137 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             HIGBEE                  39.31N 92.51W
03/31/2007  M0.50 INCH       RANDOLPH           MO   CO-OP OBSERVER

            30-35 MPH WINDS...HAIL COVERED THE GROUND

&&

DUX
Special weather statement, Mar 31, 12:38 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 PM CDT SAT MAR 31 2007

MOZ006-007-311915-
MERCER-PUTNAM-
138 PM CDT SAT MAR 31 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN MERCER AND WESTERN PUTNAM
COUNTIES UNTIL 215 PM CDT...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF PRINCETON...OR 19 MILES NORTHWEST
OF MILAN...MOVING NORTH AT 45 MPH.

PEOPLE IN MERCER AND PUTNAM COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DEROCHE
Special weather statement, Mar 31, 12:44 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 PM CDT SAT MAR 31 2007

MOZ008-017-311915-
ADAIR-SCHUYLER-
144 PM CDT SAT MAR 31 2007

...SIGNIFICANT WEATHER ALERT FOR CENTRAL ADAIR AND SCHUYLER COUNTIES
UNTIL 215 PM CDT...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KIRKSVILLE...MOVING NORTH AT 45 MPH. PEA
SIZED HAIL HAS BEEN REPORTED WITH THIS STORM IN KIRKSVILLE.

PEOPLE IN ADAIR AND SCHUYLER COUNTIES...INCLUDING THE CITIES OF
KIRKSVILLE...GREENTOP...QUEEN CITY AND LANCASTER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DEROCHE
Special weather statement, Mar 31, 12:52 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 PM CDT SAT MAR 31 2007

MOZ025-033-311915-
MACON-RANDOLPH-
152 PM CDT SAT MAR 31 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN MACON AND NORTHEASTERN
RANDOLPH COUNTIES UNTIL 215 PM CDT...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAIRO...OR 9 MILES NORTH OF MOBERLY...MOVING
NORTH AT 50 MPH.

PEOPLE IN MACON AND RANDOLPH COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DEROCHE

The radar

The Des Moines radar (KDMX), 168 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Schuyler

When
March 31, 1:10 PM CST
Where
Schuyler County, Lancaster
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.520, -92.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22220.